Necrotizing Enterocolitis in Low Birth-Weight Infants

Necrotizing enterocolitis is an intestinal disease prevalent amongst infants resulting from the death of cells in the small and or large intestines.  Many researchers have attempted to define a relationship between red blood cell transfusion and anemia to nectrozing enterocolitis; however, these relationships have been poorly defined and studies have presented with conflicting information.  To that end, the researchers of this study aspired to conduct a more comprehensive analysis of the potential relationship.

 

In a study period lasting from January 2010 to February 2014, 598 very low birth weight infants were evaluated after having been admitted to level 3 neonatal care units in Atlanta, Georgia within 5 days of birth.  Infants were evaluated through 90 days, until they were either discharged from the care unit, moved to a non-study facility, or passed away.  The main endpoint that the researchers looked at was the development of necrotizing enterocolitis based on a primary exposure to red blood cell transfusion and a secondary exposure to severe anemia.

 

Ultimately, the researchers concluded that red blood cell transfusion was not significantly correlated with the development of necrotizing enterocolitis.  However, the researchers did conclude that there was a significant correlation and increase in severe anemia and necrotizing enterocolitis.

 

From a clinical standpoint, moving forward, the researchers addressed the need for further studies concerning these relationships.  In doing so, we will gain more evidence for improving therapeutic outcomes for these infants by implementing systematic methods of care, for example, no longer avoiding the use of red blood cell transfusions simply for the sake of fear of inducing necrotizing enterocolitis.

 

Patel RM, Knezevic A, Shenvi N et al.  Association of Red Blood Cell Transfusion, Anemia, and Necrotizing Enterocolitis in Very Low-Birth-Weight Infants.  JAMA.  2016;315(9):889-97.

 

http://jama.jamanetwork.com/article.aspx?articleid=2497907

Erythropoietin-Stimulating Agents Effect on Health-Related Quality of Life in Anemia of Chronic Kidney Disease

Chronic kidney disease (CKD) is a health epidemic globally; it is becoming more and more common. It is common for people with CKD to also have Anemia. The treatment for the combination of the two is erythropoietin-stimulating agents (ESAs), which lowers the need for blood transfusions. Many health professionals believe that the treatment of anemia in patients with CKD influences the quality of life for the patients involved. It is believed that younger patients could potentially benefit from higher hemoglobin targets. However, higher targets may be harmful to older individuals due to cardiovascular risk factors. This study analyzes the benefits of achieving higher hemoglobin targets with ESA’s and how that effects the health-related quality of life.

They analyzed several previously conducted studies to determine if there has been a significant effect on the quality of life of these patients. They measured the follow-up scores of the health-related quality of life between 2 different time points during the hemoglobin studies. They ended up reviewing 17 studies that met their criteria; these studies included patients with CKD who were receiving dialysis and not receiving dialysis and the different levels of ESAs.

This study found that there were no statistically significant differences between lower and higher hemoglobin targets for health-related quality of life measurements. It shows that the use of ESAs to improve quality of life is not appropriate for all patients. This is a way to personalize medicine, but looking at each patient individually and assessing whether or not they would benefit from higher ESA levels and more hemoglobin targets. What are some other ways personalizing medication is being implemented into health care?

Collister, David. “The Effect of Erythropoietin-Stimulating Agents on Health-Related Quality of Life in Anemia of Chronic Kidney Disease.” Ann Intern Med 2016: n. pag. http://annals.org/article.aspx?articleid=2491918